John Libbey Eurotext

Hématologie

MENU

Post-transfusion purpura Volume 12, issue 1, Janvier-Février 2006

Author
Unité d’immunologie plaquettaire, INTS, 6 rue Alexandre-Cabanel, 75015 Paris
  • Key words: transfusion, thrombopenia, purpura, IVIG
  • Page(s) : 61-5
  • Published in: 2006

Post-transfusion purpura is an acute episode of severe thrombocytopenia occurring 5-8 days after blood transfusion in a patient with a history of sensitization by pregnancy or transfusion. The differential diagnosis mainly includes heparin-associated thrombocytopenia and passive transfusion of alloantibody. The pathogenesis remains unclear. Several explanations have been put forward for the destruction of autologous platelets, among them the innocent bystander mechanism, the cross-reactivity of the alloantibody, and an autoimmune phenomenom associated with alloimmunisation. Laboratory testing to confirm the diagnosis involves demonstration of specific antiplatelet alloantibodies in the serum’s patient directed against an antigen the patient lacks. Due to life-threatening haemorrhages, diagnosis and therapy must not be delayed, and IVIG have become the first line therapy.